# SDR CA090825006

- Difficulty date: August 12, 2009
- Submitted: October 23, 2009
- Operation: General aviation
- Make and model: Swrngn SA227AC
- Aircraft time: 27,013 hours
- Engine: Garrtt TPE331*
- Propeller: Mcauly 4HFR34C652
- System (JASC): 7230 · Turbine Engine Compressor Section
- Part: Impeller
- Part number: 31081822
- Condition: Cracked
- Location: Compressor
- Stage of operation: TX
- How discovered: O
- Nature of condition: O
- Precautionary procedure: E

## Discrepancy

UPON ENG TESTING DURING INSTALLATION OF ENG ON THE LT SIDE OF ACFT, A LOUD HOOTING AND WHISTLING WAS HEARD BY MX.  UPON FURTHER INVESTIGATION WHICH INCLUDED A CLOSE LOOK AT 1ST STAGE IMPELLER THROUGH ENG INTAKE, SEVERAL CRACKS WERE FOUND ON IMPELLER.  ENG HAD PREVIOUSLY BEEN REPAIRED WHERE A COMPRESSOR REFURB REPAIR AND HOT SECTION INSP WAS ACCOMPLISHED.  DURING THIS REPAIR A DETAILED VISUAL INSP AND FPI INSP WAS CARRIED OUT WITH NO DEFECTS FOUND.  AT THAT TIME IMPELLER HAD 9,284 TOTAL CYCLES SINCE NEW WITH 20716 CYCLES REMAINING.  IMPELLER IS POST SB 72-0976 WHICH IS LATEST CONFIGURATION.  5 CRACKS COULD BE SEEN BY  NAKED EYE DURING VISUAL INSP.  CRACKS ARE APPROX HALF AN INCH LONG AND RUN IN A RADIAL DIRECTION INWARD FROM CONTOURED EDGE APPROX 3/4 OF AN INCH BACK FROM L/E.  ALL OF THEM APPEAR TO BE IN SAME AREA OF AFFECTED VANE AND ARE EVENLY DISTRIBUTED AROUND DIAMETER OF IMPELLER.  DURING ENG TEARDOWN INSP COMPRESSOR BRG WAS FOUND WITH A LARGE AMOUNT OF RADIAL PLAY AND WAS ROUGH TO TURN OVER BY HAND. ANTI-FRICTION ROLLING ELEMENTS WERE ALSO POUNDING. OUTER RACEWAY WAS FOUND WITH UNUSUAL MARKS PERPINDICULAR TO RACEWAY. THESE APPEARED AS STRIATIONS IN PARENT MATERIAL WHEN VISUALLY CHECKED USING A 10X MAGNIFICATION LOOP.  COMPRESSR BRG WAS REJECTED AS SCRAP.  DEFECT FOUND WAS CONSISTENT WITH DAMAGE THAT MAY HAVE CAUSED A HIGH RUNNING VIBARTION THAT SERVED TO RUB THE COMPRESSOR IMPELLERS CAUSING CRACKING AS FOUND.
